Medication can lead to Weight Gain
Recent research* published in the Australian and New Zealand Journal of Psychiatry has lead to another class of medication being confirmed as a risk factor for weight gain, if taken for prolonged periods. The class of medication in question is the antidepressant class, and the research showed that a gain of up to 2kg per year may occur with the treatment. Note that weight gain during antidepressant treatment is not necessarily a bad outcome, if for example loss of weight had occurred prior to starting commencing treatment. Also note that weight gain during antidepressant treatment is not an inevitable outcome, especially if attention is paid to diet and exercise.
More commonly prescribed medications that cause weight gain include oral diabetic medication, medications from the ‘beta blocker’ class and the injectable progesterone containing medication such as the contraceptive ‘Depoprovera®’. In my experience, weight gain with Depoprovera® is almost inevitable, as a consequence of progesterone’s role as an anabolic ie tissue building, hormone. The Product Information for Depoprovera® warns of weight gain of several kilograms. The class of medication known as beta blockers are no longer on the ‘preferred’ list for blood pressure control because of their tendency to slow body metabolism, decrease exercise capacity and therefore lead to an increase in weight. Atenolol (Tenormin®, Noten®) is a commonly prescribed beta blocker. Beta-blockers are named as they block the ‘beta’ receptor which is one of the ‘receptors’ for the Adrenaline. Cortisone containing medications such as prednisolone (Solone®) are well known for causing weight gain. If taking any of these medications on an ongoing basis a weight management plan should be in place.
*Please click here for the abstract.